Alert archive / Maine / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 41, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 23, 2002, 2:25 PM EDT for Washington County, Maine. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2002, 2:25 PM EDT (18:25 UTC)
- Expired
- Jul 23, 2002, 3:30 PM EDT
- In force
- 65 min
- Issued by
- NWS Caribou, ME
- Area
- Counties, with a storm outline in the text
County Washington County, ME
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 11:55 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 6.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 429 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 618 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
704 WUUS51 KCAR 231825 SVRCAR MEC029-231930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CARIBOU ME ISSUED BY NWS GRAY ME 223 PM EDT TUE JUL 23 2002 THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN WASHINGTON COUNTY IN SOUTHEAST MAINE THIS INCLUDES THE CITY OF CALAIS * UNTIL 330 PM EDT * AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 19 MILES NORTHWEST OF TOPSFIELD...OR ABOUT OVER DANFORTH...MOVING EAST AT 35 MPH. STRONG DAMAGING WINDS AND DANGEROUS LIGHTNING ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU MAINE. LAT...LON 4561 6803 4482 6795 4507 6699 4569 6766 $$ VJN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 10:30 AM EDT, 3 hours 55 minutes earlier.
Area forecast discussion, Jul 23, 10:30 AM EDT, 3 hours 55 minutes before
PWMAFDCAR AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME ISSUED BY NWS GRAY ME 1030 AM EDT TUE JUL 23 2002 .UPDATED...COLD FRONT IS RIGHT ON THE DOORSTEP OF EXTREME NORTHWESTERN MAINE AND WILL CONTINUE TO MOVE TO THE SW THIS AFTERNOON. WILL TRIM BACK POPS IN NORTHERN SPLIT WITH SHOWERS AND TSTMS COMING TO AN END IN THE NEXT FEW HOURS. WILL GO WITH CATEGORICAL POPS/TSTMS ELSEWHERE. THREAT FOR SEVERE STORMS IS LIMITED THIS AFTERNOON...BUT CANNOT RULE OUT A FEW STRONGER CELLS PRODUCING WIND DAMAGE. WILL ALSO RAISE HIGH TEMPS DOWNEAST BASED ON OBS. BGR COULD EASILY SEE 90. SYNOPSIS... A STRONG COLD FRONT WILL MOVE THROUGH THE REGION AND OFF THE COAST BY EARLY THIS EVENING. SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE PASSAGE OF THE FRONT WITH CLEARING TO FOLLOW IN NORTHERN AREAS THIS AFTERNOON AND DOWNEAST THIS EVENING. HIGH PRESSURE WILL BUILD IN FROM CANADA WITH A COOLER AND LESS HUMID AIR MASS TONIGHT AND REMAIN THROUGH THE END OF THE WEEK. DISCUSSION... LATEST SURFACE ANALYSIS (06Z) INDICATING STRONG COLD FRONT CURRENTLY APPROACHING THE ST. LAWRENCE VALLEY. MSAS ISALLOBARIC ANALYSIS INDICATING AREA OF 3 TO 4 MB PRES RISES ACROSS SOUTHWEST QUEBEC PROVINCE ALONG WITH PROGRESSIVE UPPER TROUGH WILL HELP PUSH FRONT EASTWARD TODAY. ETA/AVN/NGM ALL HAD A GOOD HANDLE ON FRONTAL POSITION AT 06Z AND ARE IN CLOSE AGREEMENT IN MOVING THE FRONT OFF THE COAST BY EARLY THIS EVENING. FORECAST CONCERN ACROSS THE CWFA WILL BE THE STRENGTH OF THE CONVECTIVE ACTIVITY TO DEVELOP IN ADVANCE OF FROPA TODAY. ETA BUFKIT SOUNDINGS INDICATE CAPE VALUES UP TO 1000 J/KG WITH LIS LOWERING TO ABOUT MINUS 3 ACROSS THE CWFA AROUND MIDDAY. MUCH OF THE LLVL/UPPER JET ENERGY TO SUPPORT SIGNIFICANT SHEAR ALOFT MOVES WELL TO THE NORTH AND EAST LENDING LITTLE SUPPORT FOR SEVERE ACTIVITY ACROSS THE CWFA TODAY. WILL CONTINUE WITH LIKELY/CATEGORICAL CONVECTIVE ACTIVITY WORDING ACROSS THE CWFA BUT NOT ENHANCE TO WORDING WITH LIMITED SUPPORT ALOFT. WITH FRONT MOVING OFF THE COAST EXPECT MUCH COOLER AND DRIER AIR TO OVERSPREAD THE REGION AS HIGH PRESSURE BUILDS IN TONIGHT. BASED ON TEMPERATURES UPSTREAM UNDER THE APPROACHING RIDGE WILL GO BELOW FWC/MAV TEMP GUIDANCE FOR MINS (INSPITE OF THE MIXING/WINDS OCCURRING) TONIGHT AND AGAIN UNDER CLEAR AND RELATIVELY CALM CONDITIONS FOR WEDNESDAY NIGHT. SURFACE RIDGE BUILDS JUST NORTH OF THE REGION KEEPING THE CWFA UNDER PLEASANT AND DRY CONDITIONS INTO THE END OF THE WEEK. COASTAL WATERS...WILL CONTINUE SCA. TIGHT GRADIENT PERSISTS AHEAD OF THE COLD FRONT...WITH CURRENT OBS AND SEAS SUPPORTING SCA CRITERIA. EXPECT SCAS TO CONTINUE INTO EARLY TONIGHT BEFORE WINDS/SEAS GO BELOW CRITERIA LATER TONIGHT. .CAR...SCA. APFFEL
In the hours before
Local storm report, Jul 23, 10:00 AM EDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1000 AM EDT TUE JUL 23 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 PM DAAQUAM ME NUMEROUS TREES DOWN
07/22/02 AROOSTOOK
0930 PM 10 W CLAYTON LAKE ME NUMEROUS TREES DOWN
07/22/02 PISCATAQUIS
APFFELLocal storm report, Jul 23, 10:00 AM EDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1000 AM EDT TUE JUL 23 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 PM DAAQUAM ME NUMEROUS TREES DOWN
07/22/02 AROOSTOOK
0930 PM 10 W CLAYTON LAKE ME NUMEROUS TREES DOWN
07/22/02 AROOSTOOK
APFFELThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 11:57 AM EDT | Tornado Warning | CAR | Aroostook | 33 min |
| Jul 23, 2:36 PM EDT | Special Marine Warning | CAR | 69 min | |
| Jul 23, 2:47 PM EDT | Severe Thunderstorm Warning | CAR | Hancock | 58 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.